Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 13, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 12, 2008, 3:19 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 3:19 PM MDT (21:19 UTC)
- Expired
- Jul 12, 2008, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 52 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 122119 FFWEPZ NMC035-130015- /O.NEW.KEPZ.FF.W.0013.080712T2119Z-080713T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 319 PM MDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 615 PM MDT * AT 314 PM MDT...FLASH FLOODING WAS IMMINENT FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEED... TIMBERON...SACRAMENTO...PINON AND MAYHILL A CLUSTER OF THUNDERSTORMS WAS INTENSIFYING OVER THE EAST CENTRAL SACRAMENTO MOUNTAINS. THESES STORMS ALSO WILL BE CAPABLE OF STRONG AND GUSTY WIND...SMALL HAIL AND FREQUENT LIGHTNING. STRONGEST STORMS WERE 10 MILES EAST OF CLOUDCROFT AND 12 EAST OF MESCALERO. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL PASO. LAT...LON 3331 10572 3330 10533 3250 10535 3252 10575 $$ WOA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:27 PM MDT, 52 minutes earlier.
Area forecast discussion, Jul 12, 2:27 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 227 PM MDT SAT JUL 12 2008 .SYNOPSIS... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. THESE STORMS WILL PRODUCE HEAVY...POTENTIALLY FLOODING...RAIN. ISOLATED TO SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA COUNTY AND FAR WEST TEXAS...BUT HIGH PRESSURE ALOFT WILL LIMIT THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. THUNDERSTORMS MAY INCREASE SUNDAY DUE TO A WEAK FRONT MOVING IN FROM THE NORTHEAST. && .DISCUSSION... HIGH PRESSURE ALOFT OVER SOUTHEAST TEXAS COAST AND INVERTED TROUGH FROM WESTERN ARIZONA INTO EASTERN PACIFIC WILL CONTINUE TO BRING A DEEP LAYER OF MOIST AND UNSTABLE AIR ACROSS THE REGION INTO SUNDAY. LOCAL HEATING...OUTFLOW BOUNDARIES...LOW LEVEL CONVERGENCE...AND OROGRAPHIC LIFT WILL ALL SERVE AS TRIGGERS FOR THUNDERSTORMS THIS EVENING INTO TONIGHT. CAPE WAS RUNNING ABOVE 2500 JOULES ON THE 12Z SOUNDING...BUT SHOULD AVERAGE AROUND 1500 THIS AFTERNOON WITH LIS OF -2 TO -4. PW WILL HOLD AT 1.5 OR ABOVE WITH HIGHEST AMOUNTS WEST OF THE CONTINENTAL DIVIDE. SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BE SCATTERED TO NUMEROUS THIS EVENING INTO TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP OVER FAR WEST TEXAS AND SOUTHERN OTERO COUNTY...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. A WEAK FRONT PUSHING IN FROM THE NORTHEAST TONIGHT WILL STALL OUT ACROSS SOUTHERN NEW MEXICO SUNDAY. THAT FRONT WILL LIKELY CAUSE AN INCREASE IN THUNDERSTORM ACTIVITY SUNDAY. IN THE LONGER RANGE...THAT HIGH PRESSURE OVER SOUTHEAST TEXAS WILL SLOWLY BUILD WESTWARD INTO NORTHERN MEXICO TOMORROW AND MONDAY THEN SHIFT NORTHWARD ACROSS NEW MEXICO TO NEAR THE FOUR CORNERS AREA BY TUESDAY. THIS WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY MUCH OF NEXT WEEK. HOWEVER...THERE WILL BE QUITE A LOT OF MOISTURE TRAPPED UNDER THAT HIGH PRESSURE ALOFT. MORE THAN ENOUGH TO ALLOW AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL SUNDAY...THEN CLIMB BACK TO NEAR NORMAL NEXT WEEK. && .AVIATION...VALID 13/00Z-14/00Z... A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVERHEAD WITH A WEAK BACKDOOR FRONT MOVING INTO THE AREA TONIGHT AFTER 03-06Z. MAINLY VRF TO MVFR CONDITIONS THROUGH THE PERIOD. HOWEVER...IN AND NR TSTSMS IFR CONDITIONS WILL FORM RAPIDLY WITH SCT SCUD 010-020 AGL AND CIGS BKN-OVC 030 AGL. CB TOPS TO 480 MSL. WINDS NE TO ESE AFT 06-09Z BEHIND WEAK FROPA FROM THE EAST. && .FIRE WEATHER... DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY UP IN THE MID TO UPPER 50S AND LOWER 60S. THUS RELATIVE HUMIDITY VALUES WILL REMAIN ELEVATED DURING THE DAY WITH EXCELLENT OVERNIGHT RECOVERIES. THE MOIST AIRMASS COMBINED WITH OROGRAPHIC LIFT...MODERATE INSTABILITY...WEAK IMPULSES...AND DAYTIME HEATING WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. IN A ADDITION A WEAK BACKDOOR COLD FRONT FROM THE NORTHEAST WILL MOVE INTO THE AREA LATE TONIGHT AND SUNDAY REINFORCING THE MOIST AIR WITH EASTERLY FLOW AND SLIGHTLY COOLER TEMPERATURES. LOCALIZED FLOODING IS AGAIN LIKELY. NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD DAMPEN SHOWER INTENSITIES AND COVERAGE SOMEWHAT WITH ACTIVITY MORE ISOLATED TO WIDELY SCATTERED IN NATURE. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 70 88 70 91 72 / 30 40 40 30 30 SIERRA BLANCA TX 63 85 63 88 65 / 30 30 40 20 30 LAS CRUCES 67 89 67 92 69 / 40 50 50 40 30 ALAMOGORDO 63 78 63 91 65 / 40 60 50 40 40 CLOUDCROFT 49 66 49 71 51 / 40 60 50 40 40 TRUTH OR CONSEQUENCES 63 85 63 91 65 / 50 60 50 40 40 SILVER CITY 58 84 58 85 60 / 50 60 60 40 30 DEMING 64 91 64 92 66 / 40 50 50 40 30 LORDSBURG 65 90 65 92 67 / 50 50 40 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/20
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1120 AM MDT SAT JUL 12 2008 NMZ022>025-030>032-TXZ055-056-131730- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1120 AM MDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING. THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE BUILDS OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR TO LOCAL LAW ENFORCEMENT. PARK
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:01 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo, Luna | 3 hr |
| Jul 12, 12:28 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 12, 1:24 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 6 hr |
| Jul 12, 2:24 PM MDT | Areal Flood Advisory | EPZ | Otero | 6 hr |
| Jul 12, 2:44 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 6 hr |
| Jul 12, 4:00 PM MDT | Flash Flood Watch | EPZ | 14 hr | |
| Jul 12, 5:23 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 22 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.